Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 28, NWS Lake Charles, LA

March 31, 2005Tyler County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Mar 31, 2005, 11:43 PM CST for Tyler County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2005, 11:43 PM CST (05:43 UTC)
Expired
Apr 1, 2005, 12:45 AM CST
In force
62 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Tyler County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 7:05 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 5.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2005-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2005-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2138 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
2.5
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 010543
SVRLCH
TXC457-010645-
/O.NEW.KLCH.SV.W.0028.050401T0543Z-050401T0645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1143 PM CST THU MAR 31 2005

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TYLER COUNTY IN SOUTHEAST TEXAS

* UNTIL 1245 AM CST

* AT 1140 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 8 MILES NORTH OF CHESTER TO CHESTER TO
  14 MILES SOUTHWEST OF CAMP NIWANA...AND MOVING NORTHEAST AT 45 MPH.

* SEVERE THUNDERSTORMS EXPECTED TO BE NEAR...
   COLMESNEIL BY 1155 PM CST
   ROCKLAND AND CAMP NIWANA BY MIDNIGHT CST
   WOODVILLE BY 1205 AM CST

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3103 9465 3085 9463 3068 9458 3085 9422
      3096 9424 3103 9428 3103 9437

$$
1 follow-up statement
000 
WWUS54 KLCH 010637
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1235 AM CST FRI APR 1 2005

TXC457-010645-
/O.CAN.KLCH.SV.W.0028.000000T0000Z-050401T0645Z/
TYLER TX-
1235 AM CST FRI APR 1 2005

...THE SEVERE THUNDERSTORM WARNING FOR TYLER COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING FOR TYLER COUNTY
HAS MOVED INTO JASPER COUNTY NEAR SAM RAYBURN DAM AND HAS WEAKENED. 
THE STORM IS NO LONGER SEVERE.

LAT...LON 3103 9465 3085 9463 3068 9458 3085 9422
      3096 9424 3103 9428 3103 9437

$$

06

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 11:30 PM CST, 13 minutes earlier.

Area forecast discussion, Mar 31, 11:30 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1130 PM CST THU MAR 31 2005

.NEW DISCUSSION...SEVERE THUNDERSTORM WATCHES #116 AND #117 HAVE
BEEN CANCELLED AND REPLACED WITH TORNNADO WATCH 119 IN EFFECT UNTIL
7 AM. SEVERE THUNDERSTORM WATCH #118 REMAINS IN EFFECT UNTIL 4 AM.
UPDATED ZONES COMING SHORTLY.

&&

MARCOTTE

.PREVIOUS DISCUSSION...NEAR TERM CONCERN IS THUNDERSTORM CHANCES AND
ASSOCIATED SEVERE POTENTIAL TONIGHT.

20Z SFC ANALYSIS PLACED STATIONARY BOUNDARY STRETCHING EAST TO
WEST JUST NORTH OF FORECAST AREA...WITH TROUGH/DRYLINE EXTENDING
NORTH TO SOUTH THROUGH EAST TEXAS. SATELLITE/KLCH 88D RADAR
IMAGERY SHOWING ONE OR MORE EAST WEST ORIENTED MESOSCALE BOUNDARIES
JUST SOUTH OF KLCH.

WHILE THERE HAS BEEN SOME CONVECTIVE ACTIVITY ASSOCIATED WITH
THESE MESOSCALE BOUNDARIES...AGREE WITH SPC THAT MAIN SEVERE
THREAT LIES CLOSER TO STATIONARY BOUNDARY TO THE NORTH AS SFC
CYCLONE DEVELOPS OVER EAST TX AND LIFTS NE TONIGHT. 18Z KLCH
SOUNDING SHOWED A PRONOUNCED TEMPERATURE INVERSION NEAR 825MB
WITH NEARLY DRY ADIABATIC LAPSE RATES ABOVE IT.  RUC FORECAST
SOUNDINGS SHOW THAT INHIBITION HAS ERODED CONSIDERABLY FROM 18Z...
BUT AS OF YET 88D RETURNS WOULD INDICATE THAT WHAT REMAINS IS
IS STILL STRONG ENOUGH.  STILL HAVE ANOTHER COUPLE OF HOURS TO
GET SOMETHING GOING...BUT IF IT DOESNT HAPPEN BY THEN...WELL
HAVE TO WAIT UNTIL LIFT ASSOC WITH UPPER TROF INITIATES STORMS
IN EASTERN TEXAS...WHICH PROPAGATIONAL VECTORS THEN SUGGEST WOULD
MOVE EASTWARD.

COLD FRONT WILL BE EXITING EASTERN PART OF CWA FRIDAY MORNING...
WITH A LINGERING CHANCE OF PRECIP IN THIS AREA.  STOUT NORTHERLY
FLOW AND CAA WILL BE THE RULE...WITH CLOUD COVER FURTHER
INHIBITING MUCH OF A TEMPERATURE INCREASE.  WILL AIM HIGH
TEMPERATURES BELOW NUMERICAL GUIDANCE.

CLOUDS WILL CLEAR TO THE EAST BY FRIDAY EVENING...AND WITH THE
LOSS OF DAYTIME HEATING...TEMPERATURES WILL DROP QUICKLY...BUT
SHOULD NOT COMPLETELY BOTTOM OUT WITH NORTH WINDS EXPECTED TO
NOT COMPLETELY DIMINISH.

TEMPERATURE ADVECTION WILL BECOME NEUTRAL TO WEAKLY WARM ON SATURDAY
WHICH WILL SIGNAL THE RETURN TO MORE SEASONAL TEMPERATURES STARTING
SUNDAY.  FOR SATURDAY NIGHT...INGREDIENTS FOR COOLEST NIGHT OF
FORECAST COME TOGETHER AS SFC HIGH SETTLES IN...WITH RESULTING LIGHT
TO CALM WINDS AND CLEAR SKY COMBINED WITH COOL AND DRY POST FRONTAL
AIRMASS POINTING TO A GOOD RADIATIONAL COOLING EVENT.

FOR DAYS 4 THROUGH 7...EXTENDED RANGE MODELS IN GENERAL AGREEMENT
WITH QUASI-ZONAL FLOW ALOFT PREVAILING THROUGH THE LATTER HALF OF
THE WEEKEND INTO EARLY NEXT WEEK...FOLLOWED BY AN UPPER TROF DIGGING
INTO THE CENTRAL CONUS BY MID WEEK.  CURRENT FORECAST OF CLIMO TEMPS
AND A CHANCE TO SLIGHT CHANCE OF RAIN TUE AND WED STILL LOOKS
GOOD.

&&

.AVIATION...CHANCE OF THUDNERSTORMS TONIGHT AHEAD AND ALONG AN
APPROACHING COLD FRONT THAT WILL MOVE ACROSS THE REGION BETWEEN 06Z
TO 18Z.  VFR CIGS DECREASING TO MVR THIS EVENING AND IFR OVERNIGHT.

&&

.MARINE...SEA FOG WILL LINGER THROUGH TONIGHT UNTIL A COLD
FRONT MOVES THROUGH THE COASTAL WATERS. THE FRONT WILL ENTER
THE WESTERN WATERS SHORTLY AFTER MIDNIGHT TONIGHT...AND EXIT
THE EASTERN WATERS BY MIDDAY FRIDAY. SCATTERED THUNDERSTORMS
ARE POSSIBLE ALONG AND AHEAD OF THE FRONT. EXERCISE CAUTION
STATEMENT OR SMALL CRAFT ADVISORY WILL BE REQUIRED FOR LATE
FRIDAY AS NORTH WINDS STEADILY INCREASE IN THE WAKE OF THE FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  60  70  48  73 /  40  20   0   0
KBPT  58  70  47  73 /  40   0   0   0
KAEX  59  65  44  66 /  70  20   0   0
KLFT  63  68  48  68 /  70  40   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA... SEVERE THUNDERSTORM WATCH UNTIL 4 AM LAZ-041>043-051-052 AND
ADJACENT COASTAL WATERS OUT 20 MILES. TORNADO WATCH UNTIL 7 AM
LAZ027>033.
TX...SEVERE THUNDERSTORM WATCH UNTIL 4 AM TXZ201-215-216 AND
ADJACENT COASTAL WATERS OUT 20 NAUTICAL MILES.

&&

13/MARCOTTE
Hazardous weather outlook, Mar 31, 5:12 AM CST, 18 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
512 AM CST THU MAR 31 2005

LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-011200-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-EVANGELINE-
HARDIN-IBERIA-JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ST. MARTIN-NEWTON-ORANGE-RAPIDES-ST. LANDRY-ST. MARY-TYLER-
UPPER ST. MARTIN-VERMILION-VERNON-
INCLUDING THE CITIES OF...WOODVILLE...PORT ARTHUR...ORANGE...
NEWTON...KOUNTZE...JASPER...BEAUMONT...STEPHENSVILLE...OBERLIN...
ABBEVILLE...VILLE PLATTE...OPELOUSAS...NEW IBERIA...MORGAN CITY...
MARKSVILLE...LEESVILLE...LAKE CHARLES...LAFAYETTE...JENNINGS...
DERIDDER...CROWLEY...CAMERON AND ALEXANDRIA

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST TEXAS
SOUTHWEST AND SOUTH CENTRAL LOUISIANA AND THE ADJACENT COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT
A DENSE FOG ADVISORY IS IN EFFECT UNTIL MID MORNING. SPC HAS PLACED
THE NORTHERN PART OF THE AREA IN A MODERATE RISK OUTLOOK FOR SEVERE
THUNDERSTORMS THIS AFTERNOON AND TONIGHT. HAIL AND DAMAGING WINDS IS
POSSIBLE LATER THIS AFTERNOON AND TONIGHT FOR MAINLY CENTRAL
LOUISIANA. THIS AREA IS CURRENTLY BECOMING MORE UNSTABLE WITH TIME
AND A WEAK BOUNDARY IS EXPECTED TO LINGER IN THIS AREA THIS
AFTERNOON. A COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT
TRIGGERING ADDITIONAL SHOWERS AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY
BECOME NECESSARY LATER THIS AFTERNOON OR TONIGHT.

In the hours before

Local storm report, Mar 31, 8:54 PM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED...
NATIONAL WEATHER SERVICE LAKE CHARLES LA
854 PM CST THU MAR 31 2005

INTERSTATE HIGHWAY NUMBER CORRECTED...

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             16 NW WASHINGTON        30.78N 92.25W
03/31/2005  1.75 INCH        EVANGELINE         LA   PUBLIC

            GOLF BALL SIZE HAIL REPORTED ALONG INTERSTATE HIGHWAY 49
            BETWEEN MILE MARKERS 35 AND 42 BETWEEN 730 TO 735 PM CST.

&&

LS
Local storm report, Mar 31, 9:41 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
941 PM CST THU MAR 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             5 SW BIG CANE           30.77N 92.07W
03/31/2005  0.75 INCH        ST. LANDRY         LA   PUBLIC

&&

MMARCOTT
Local storm report, Mar 31, 9:43 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
943 PM CST THU MAR 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             BIG CANE                30.82N 92.01W
03/31/2005  1.00 INCH        ST. LANDRY         LA   PUBLIC

&&

MMARCOTT
Local storm report, Mar 31, 9:45 PM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
945 PM CST THU MAR 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     HAIL             4 S DUPONT              30.87N 91.95W
03/31/2005  1.75 INCH        AVOYELLES          LA   PUBLIC

&&

MMARCOTT
Special weather statement, Mar 31, 9:45 PM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
945 PM CST THU MAR 31 2005

LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-010444-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-EVANGELINE-
HARDIN-IBERIA-JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ST. MARTIN-NEWTON-ORANGE-RAPIDES-ST. LANDRY-ST. MARY-TYLER-
UPPER ST. MARTIN-VERMILION-VERNON-
INCLUDING THE CITIES OF...WOODVILLE...PORT ARTHUR...ORANGE...
NEWTON...KOUNTZE...JASPER...BEAUMONT...OBERLIN...ABBEVILLE...
VILLE PLATTE...OPELOUSAS...NEW IBERIA...MORGAN CITY...MARKSVILLE...
LEESVILLE...LAKE CHARLES...LAFAYETTE...JENNINGS...DERIDDER...
CROWLEY...CAMERON AND ALEXANDRIA

SEVERE THUNDERSTORM WATCH NUMBER 118 WAS ISSUED AT 845 PM FOR
PORTIONS OF SOUTHWEST LOUISIANA AND SOUTHEAST TEXAS INTO THE COASTAL
WATERS. THIS WATCH WILL BE IN EFFECT THROUGH 4 AM CST EARLY FRIDAY
MORNING.

SEVERE THUNDERSTORM WATCH NUMBER 117 WAS ISSUED AT 705 PM CST FOR
PARTS OF NORTHERN AND CENTRAL LOUISIANA. THIS WATCH WILL BE IN EFFECT
THROUGH MIDNIGHT CST.

SEVERE THUNDERSTORM WATCH NUMBER 116 CONTINUES IN EFFECT FOR PORTIONS
OF CENTRAL LOUISIANA THROUGH MIDNIGHT CST.

AT 945 PM WEATHER SERVICE RADAR INDICATED NO SEVERE STORMS IN THE
AREA. STRONG TO SEVERE STORMS ARE OCCURRING ACROSS PARTS OF NORTHWEST
LOUISIANA INTO NORTHEAST TEXAS AND CAN BE EXPECTED TO DEVELOP OVER
PARTS OF SOUTHEAST TEXAS...CENTRAL...SOUTHWEST OR SOUTH-CENTRAL
LOUISIANA LATER TONIGHT. SEVERE STORMS WILL BE POSSIBLE LATER TONIGHT
AHEAD OF A COLD FRONT THAT IS EXPECTED TO BE APPROACHING WOODVILLE IN
SOUTHEAST TEXAS AT MIDNIGHT. SEVERE STORMS WILL BE POSSIBLE LATE
TONIGHT AND EARLY FRIDAY MORNING AHEAD OF THE FRONT THAT WILL BE
MOVING THROUGH THE MORGAN CITY AREA OF SOUTH-CENTRAL LOUISIANA AT 6
AM FRIDAY MORNING.
Special weather statement, Mar 31, 11:41 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1141 PM CST THU MAR 31 2005

LAZ027>033-041>045-051>054-TXZ180>182-201-215-216-010630-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-EVANGELINE-
HARDIN-IBERIA-JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-NEWTON-
ORANGE-RAPIDES-ST. LANDRY-ST. MARY-TYLER-UPPER ST. MARTIN-VERMILION-
VERNON-
INCLUDING THE CITIES OF...WOODVILLE...PORT ARTHUR...ORANGE...
NEWTON...KOUNTZE...JASPER...BEAUMONT...OBERLIN...ABBEVILLE...
VILLE PLATTE...OPELOUSAS...NEW IBERIA...MORGAN CITY...MARKSVILLE...
LEESVILLE...LAKE CHARLES...LAFAYETTE...JENNINGS...DERIDDER...
CROWLEY...CAMERON AND ALEXANDRIA

TORNADO WATCH NUMBER 119 ISSUED AT 1115 PM CST IS IN EFFECT FOR
PORTIONS OF CENTRAL LOUISIANA THROUGH 7 AM CST FRIDAY MORNING.

SEVERE THUNDERSTORM WATCH NUMVER 118 CONTINUES IN EFFECT FOR PARTS OF
SOUTHEAST TEXAS INTO SOUTHERN LOUISIANA. THIS SEVERE THUNDERSTORM
WATCH WILL BE IN EFFECT THROUGH 4 AM CST FRIDAY MORNING.

AT 1130 PM THERE WAS NO SEVERE WEATHER IN THE NATIONAL WEATHER
SERVICE LAKE CHARLES COUNTY WARNING AREA OF SOUTHEAST
TEXAS...CENTRAL..SOUTHWEST OR SOUTH-CENTRAL LOUISIANA AND THE
ADJACENT COASTAL WATERS.

A LINE OF STRONG THUNDERSTORMS WAS BEGENNING TO MOVE INTO THE
NORTHWESTERN EXTREMES OF TYLER COUNTY IN SOUTHEAST TEXAS. THESE
STORMS WERE PART OF A LINE OF STRONG TO SEVERE THUNDERSTORMS THAT IS
EXPECTED TO TRAVERSE THE AREA TONIGHT INTO EARLY FRIDAY. THE STORMS
WERE OCCURRING JUST AHEAD OF A COLD FRONT THAT IS EXPECTED TO BE
PUSHING THROUGH THE MORGAN CITY AREA OF SOUTH-CENTRAL LOUISIANA AT 6
AM FRIDAY MORNING.

A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND
SEVERE THUNDERSTORMS. BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

THE TORNADO WATCH REPLACES SEVERE THUNDERSTORM WATCHES NUMBERED 116
AND 117 WHICH ARE NO LONGER IN EFFECT.

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.